Alert archive / Puerto Rico / Small Craft Advisories in 2019

Small Craft Advisory 17, NWS JSJ

July 28, 2019

NWS JSJ issued this small craft advisory at Jul 28, 2019, 3:08 PM CDT. It took effect at Jul 29, 2019, 7:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 3:08 PM CDT (20:08 UTC)
In effect from
Jul 29, 2019, 7:00 AM CDT
Expired
Jul 30, 2019, 7:00 AM CDT
In force
24 hr
Issued by
NWS JSJ

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Jul 28, 10:27 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 10:27 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1127 AM AST Sun Jul 28 2019

.UPDATE...A few showers affected portions of eastern and northern
PR in the morning hours, but have since diminished. The satellite
imagery indicates some cloudiness developing across the higher
elevations of the local islands and streaming to the WSW under
the prevailing ENE wind flow. The latest guidance insists in
shower and thunderstorm development across portions of SW-PR this
afternoon, with isolated to scattered showers elsewhere.

Minor changes were made to the inherited forecast to account for
the increase in moisture and the increase in precip forecast by
the high resolution models. The tropical wave is still expected to
move in late tonight, but some rainfall bands may start moving
into the local waters later this afternoon. Thunderstorms are
being observed with this tropical wave and thus no changes were
made to the forecast for the overnight period since it already
shows a gradual progression of increased shower and thunderstorm
activity.

&&

.AVIATION...VFR conds expected across the local area through
28/17Z. VCSH expected across many of the local terminals for the
rest of today and tonight, but VCTS is expected for TJMZ this
afternoon. As the tropical wave moves in, VCSH/VCTS is to be
expected this evening across TKPK and TNCM, then gradually
approaching TIST and TISX later tonight.

&&

.MARINE...Small craft operators are urged to exercise caution
across the nearshore Caribbean waters of PR due to winds up to 20
knots. Seas will be up to 5 feet the rest of today and tonight,
increasing on Monday as the tropical wave approaches. Showers and
thunderstorms associated with the tropical wave will affect the
local waters starting tonight.

&&

.PREV DISCUSSION... /issued 440 AM AST Sun Jul 28 2019/

SYNOPSIS...Light passing showers early this morning should brush
the northern coast of PR and the USVI. Diurnally induced
afternoon convection will follow over west/southwest PR. Shower
and thunderstorm activity will increase from Monday through
Wednesday due to the passage of two tropical waves. Another wave
is expected on Friday. Hazy skies due to Saharan dust return
briefly on Thursday and once again during the weekend.

SHORT TERM...Today through Tuesday...

A fairly stable weather pattern is expected to prevail across the
area for today as a drier than normal air mass remains in place.
However, patches of low-level moisture embedded within the easterly
trade wind flow will continue to move across the area from time to
time through this afternoon. This will result in some passing
showers across portions of northern and eastern Puerto Rico through
the early morning hours, followed by the development of showers and
isolated thunderstorms across western Puerto Rico during the
afternoon hours as the low-level moisture combines with the strong
daytime heating and sea breeze convergence. In terms of the Saharan
dust concentration, the good news is that the concentration will be
much lower today compared to previous days.

Attention will then turn to a vigorous tropical wave, currently
located over the Lesser Antilles, that will be approaching the area
tonight. Moisture will increase in earnest starting this evening
across the USVI and later during the overnight hours across eastern
Puerto Rico. Latest model guidance indicates precipitable water
values increasing to as high as 2.30 inches, which is around 2
standard deviations above normal for July. Therefore, conditions
will be favorable for the development of deep and organized
convection. Showers and thunderstorms are expected to increase in
coverage across the USVI later this evening and across eastern
Puerto Rico during the overnight hours. Then, during the day on
Monday, widespread showers and thunderstorms are expected to affect
the local area with activity expected to cluster across the USVI and
eastern Puerto Rico during the morning hours and then extend into
western Puerto Rico into the afternoon hours. The potential will
exist for urban and small stream flooding as well as rapid river
rises and mudslides in areas of steep terrain across areas that
receive a prolonged period of heavy rainfall activity.

The unsettled weather conditions will continue into Tuesday as
precipitable water values continue to remain above 2.0 inches. The
low-level flow will become southeasterly. Therefore, activity is
expected to cluster across portions of southern and eastern Puerto
Rico and the USVI during the morning hours. Then, depending on the
amount of sunshine that develops, additional activity is expected
across the northwest quadrant of Puerto Rico during the afternoon
hours. Once again, urban and small stream flooding as well as rapid
river rises and mudslides in areas of steep terrain will be a
concern.

Generally speaking, this tropical wave that will be affecting the
area during the first part of the work week promises to bring
beneficial rains to areas that have been suffering from significant
drought conditions during the last several weeks to months.

LONG TERM...Wednesday through Sunday...

Another tropical wave streams quickly on Wednesday, the flooding
threat will remain high due to saturated soils from the previous
days heavy rainfall. Models indicate high precipitable water
content across the USVI/Eastern sections of PR between the
morning and afternoon hours. A drier air mass with Saharan dust
filters after the wave passage, creating hazy skies and fair
weather conditions through Thursday. However, diurnally induced
afternoon showers can not be ruled out over western PR. By Friday,
another tropical wave but not as vigorous as the previous waves
will bring scattered showers and isolated thunderstorms across the
region. Breezy conditions and another drier air mass with Saharan
dust are expected to prevail during the weekend. Although moisture
decreases during the weekend, the combination of the available low
level moisture, daytime heating and sea breeze convergence will
result in showers and possible isolated thunderstorms over the
western sections of PR each afternoon.

AVIATION...Mainly VFR conditions to prevail through most of the
period. SHRA/TSRA expected across western PR between 28/16z and
28/22z, affecting mainly the vicinity of TJMZ. TEMPO MVFR conditions
are possible. A tropical wave will bring an increase in SHRA/TSRA
activity across the Leeward Island terminals after 28/21z and across
the USVI terminals after 29/00z. Winds light and variable through
28/13z, increasing to 10 to 20 kts with higher gusts and sea breeze
variations after 28/14z.

MARINE...Seas will continue at less than 5 feet and east-
northeast trades should range between 10-15 knots today. However,
winds up to 20 knots are possible across the Caribbean coastal
waters of PR and small crafts should exercise caution across these
waters. Squally weather is expected from Monday through Wednesday
due to the passage of two tropical waves. Choppy seas are
expected to prevail across most of the regional waters and small
crafts should exercise caution. There is a moderate risk of rip
currents mainly for the north/northwest beaches oh PR and St.
Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  88  77 /  30  70  70  60
STT  90  80  90  79 /  40  70  70  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Jul 28, 4:27 AM CDT, 10 hours 41 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
450 AM AST domingo 28 de julio de 2019

AMZ710>745-PRZ001>013-290900-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
450 AM AST domingo 28 de julio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvias
fuertes y vientos en rafagas breves esta tarde a traves de sectores
del oeste y suroeste de Puerto Rico.

.Inundaciones...Lluvias de moderadas a fuertes a traves del
sruoeste de Puerto Rico esta tarde pudieran causar acumulacion de
agua en carreteras y en area bajas y de poco drenaje.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de sectores de las aguas cerca y retiradas de la
costa del Caribe.

.Oleaje...Se espera oleaje entre 5 y 6 pies a traves de sectores de
las aguas del Caribe y Pasaje de la Mona.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para de las playas del norte y sur de Puerto Rcio, asi
como para las playas de Vieques y Culebra.

.Calor...La combinacion de temperaturas por encima de lo normal y
alta humedad pudiera resultar en indices de calores entre 102 y 107
grados a traves de las areas bajas del oeste de Puerto Rico, asi
como para Vieques y Culebra.

.Dia dos a siete...dlunes a sabado

Se esperan condiciones inestables del tiempo durante la mayoria de
la semana laboral a medida que una serie de ondas tropicales afecten
la region. Estas ondas resultaran en periodos de activdad de
aguaceros y tronadas a traves del area. Algo de la actividad de
lluvia pudira ser lo suficientemente debil como para potencialmente
resultar en inundaciones urbanas y de riachuelos, asi como aumentos
subitos de agua a lo largo de rios y deslizamientos de terreno en
areas de terreno empinado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-290900-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
450 AM AST domingo 28 de julio de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje picado entre 5 y 6 pies son posibles a
traves de sectores de la esquina noreste de las aguas retiradas del
Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayorida de las playas del norte de Santa Cruz.

.Calor...Indices de calores entre 102 y 107 grados son posibles a
traves de sectores de Santa Cruz.

.Dia dos a siete...lunes a sabado

Se esperan condiciones inestables del tiempo durante la mayoria de
la semana laboral a medida que una serie de ondas tropicales afecten
la region. Estas ondas resultaran en periodos de activdad de
aguaceros y tronadas a traves del area. Algo de la actividad de
lluvia pudira ser lo suficientemente debil como para potencialmente
resultar en inundaciones urbanas y de estrechos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jul 28, 1:11 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service San Juan PR
211 PM AST Sun Jul 28 2019

PRZ007-009>011-282000-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
211 PM AST Sun Jul 28 2019

...Active thunderstorms still have potential to generate
landspouts...

At 206 PM AST, thunderstorms stretched from Cabo Rojo to Penuelas
and southern Adjuntas. The thunderstorms were drifting slowly west
southwest.

The strongest area was over Punta Guanaquilla. One funnel has been
reported to the National Weather Service although it had not yet
touched the ground.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold or the surface
is especially warm.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 1816 6666 1803 6672 1804 6695 1795 6698
      1797 6699 1798 6706 1795 6710 1797 6718
      1795 6719 1793 6718 1795 6721 1799 6721
      1801 6717 1804 6721 1807 6718 1809 6720
      1811 6718 1817 6718 1820 6715 1827 6719
TIME...MOT...LOC 1806Z 240DEG 0KT 1808 6701

Snell
Special weather statement, Jul 28, 1:31 PM CDT, 1 hour 37 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
211 PM AST domingo 28 de julio de 2019

PRZ007-009>011-282000-
Mayaguez y Vecindad-Oeste Interior-Suroeste-Ponce y Vecindad-
211 PM AST domingo 28 de julio de 2019

...TRONADAS ACTIVAS AUN POSEEN EL POTENCIAL DE GENERAR TROMBAS
TERRESTRES...

A las 206 PM AST, una tronada que se extiende desde Cabo Rojo a
Penuelas y sur de Adjuntas. Estas tronadas se desplazan lentamente
hacia el oeste suroeste.

La actividad mas fuerte estaba sobre Punta Guanaquilla. Una nube en
forma de embudo fue reportada al Servicio Nacional de Meteorologia
aunque hasta el momento no ha tocado tierra.

Las condiciones en la atmosfera estan favorables para que nubes en
forma de embudo breves y leves pudieran desarrollase esta tarde.
Estas normalmente se desarrollan bajo de aguaceros y tronadas
debiles cuando el aire en los niveles altos esta especialmente frio
o la superficie esta caliente.

Estas nubes embudo normalmente son inofensivos, pero en occaciones
raras pueden tocar tierra brevemente y causar rafagas mas de 50 mph.
Si una nube embudo se acerca su area, muevase dentro de una
estructura.

Snell/ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:11 PM CDTSpecial Weather StatementJSJ109 min
Jul 28, 2:53 PM CDTFlash Flood WatchJSJ3 days

Nearby

Small Craft Advisories in Puerto Rico, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.